MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0860
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2019-02152; 3005168196-2019-02153; 3005168196-2019-02154; 3005168196-2019-02155; 3005168196-2019-02156; 3005168196-2019-02157; 3005168196-2019-02159; 3005168196-2019-02164.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using ruby coils and px slim delivery microcatheters (px slims).During the procedure, the physician advanced a px slim 045 into a non-penumbra diagnostic catheter followed by an 8x60 ruby coil.However, the 8x60 ruby coil was unable to advance through the px slim 045.The 8x60 ruby coil was subsequently removed.Another 8x60 ruby coil was then advanced through the px slim 045 and the same issue occurred.Therefore, this 8x60 ruby coil was also removed.The same issue was then encountered with a third 8x60 ruby coil, and this coil was also removed.Following these events, the physician decided to remove the px slim 045 from the procedure.The physician continued the procedure using a px slim straight tip and regained access to the target vessel on the ipsilateral side.Another 8x60 ruby coil was then advanced into the px slim straight tip.While advancing the 8x60 ruby coil out of the px slim straight tip, the physician encountered resistance and reported that the 8x60 ruby coil became partially detached.The px slim straight tip was housing part of the detached coil; therefore, the physician decided to remove the devices together.However, upon removal, the 8x60 ruby coil fully detached and became implanted into the patient¿s external iliac artery.The 8x60 ruby coil was then removed using a snare device.The physician continued the procedure by advancing a px slim 090 to the target vessel, followed by an 8x35 ruby coil.The 8x35 ruby coil did not advance through the px slim 090 and the physician decided to remove the 8x35 ruby coil and px slim 090 together from the patient.Subsequently, a non-penumbra catheter (excelsior xt27) was advanced into the target vessel and was successfully used to implant two 10x35 ruby coils.Upon advancement of a 8x35 ruby coil through the non-penumbra catheter (excelsior xt27), the physician encountered difficulty and the pusher assembly of the 8x35 ruby coil broke.Despite the unintentional detachment, the 8x35 ruby coil was successfully implanted into the target vessel.The procedure was then ended.There was no report of an adverse effect to the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using ruby coils and px slim delivery microcatheters (px slims).During the procedure, the physician advanced a px slim 045 into a non-penumbra diagnostic catheter followed by an 8x60 ruby coil.However, the 8x60 ruby coil was unable to advance through the px slim 045 and resistance was experienced during both advancement and retraction.The 8x60 ruby coil was subsequently removed.Another 8x60 ruby coil was then advanced through the px slim 045 and the same issue occurred.Therefore, this 8x60 ruby coil was also removed.The same issue was then encountered with a third 8x60 ruby coil, and this coil was also removed.Following these events, the physician decided to remove the px slim 045 from the procedure.The physician continued the procedure using a px slim straight tip and regained access to the target vessel on the ipsilateral side.Another 8x60 ruby coil was then advanced into the px slim straight tip.While advancing the 8x60 ruby coil out of the px slim straight tip, the physician encountered resistance and reported that the 8x60 ruby coil became partially detached.The px slim straight tip was housing part of the detached coil; therefore, the physician decided to remove the devices together.However, upon removal, the 8x60 ruby coil fully detached and became implanted into the patient¿s external iliac artery.The 8x60 ruby coil was then removed using a snare device.The physician continued the procedure by advancing a px slim 090 to the target vessel, followed by an 8x35 ruby coil.However, the physician encountered resistance and the 8x35 ruby coil was unable to advance through the px slim 090.Therefore, the 8x35 ruby coil and px slim 090 were removed together from the patient.Subsequently, a non-penumbra catheter was advanced into the target vessel and was successfully used to implant two 10x35 ruby coils.Upon advancement of a 8x35 ruby coil through the non-penumbra catheter, the physician encountered resistance and the pusher assembly of the 8x35 ruby coil broke.The 8x35 ruby coil was then removed using a snare device.The procedure was then ended.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following sections were incorrectly reported on the initial mfr report and are being corrected on this follow-up #01 mfr report:3005168196-2019-02158.This report is associated with mfr report numbers: 3005168196-2019-02152, 3005168196-2019-02153, 3005168196-2019-02154, 3005168196-2019-02155, 3005168196-2019-02156, 3005168196-2019-02157, 3005168196-2019-02159, 3005168196-2019-02164.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9365161
Report Number3005168196-2019-02158
Device Sequence Number2209343
Product Code HCG
UDI-Device Identifier00814548013213
UDI-Public00814548013213
Combination Product (Y/N)Y
Initial Reporter CountryBR
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/24/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY4C0860
Device Lot NumberF90126
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/24/2019
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date11/22/2019
Supplement Report FDA Received Date01/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age74 YR
Date Report Sent to FDA01/01/2005